Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 104, NWS Pueblo, CO

August 2, 1997El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 2, 1997, 5:44 PM MDT for El Paso County, Colorado. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 1997, 5:44 PM MDT (23:44 UTC)
Expired
Aug 2, 1997, 6:35 PM MDT
In force
51 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:46 PM MDTHail 0.88Rush, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1997-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1997-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 022346 RRA
SVRPUB
COC041-030035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
544 PM MDT SAT AUG 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 635 PM MDT
 
* SOME LOCATIONS AFFECTED
  RUSH BY 543 PM

* AT 542 PM RADAR SHOWED A SEVERE STORM NEAR RUSH MOVING EAST AT 10
  MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:59 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 2, 1:59 PM MDT, 3 hours 45 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT SAT AUG 2 1997

CHALLENGES THIS EVENING...EXTENT OF TSTORMS...THEIR INTENSITY AND THE
HEAVY RAIN POTENTIAL.  AS EXPECTED...TSTORMS HAVE FIRED IN THE
MOUNTAIN AREAS AND ALONG A BOUNDARY SLICING ACROSS WESTERN KIOWA AND
NORTHEAST PROWERS COUNTIES.  WIND PROFILERS SHOWS WEAK STEERING WINDS
AND RANDOM MOVEMENT OF ACTIVITY IN THE AREA.  GOES SOUNDINGS DATA
SHOWS LIFTED INDICES WELL BELOW ZERO OVER THE SOUTHEAST WITH CAPES
IN THE 1000-2000 RANGE AND LOWER IN SOME SPOTS...BUT STILL SOME
CONVECTIVE INHIBITION IN THAT AREA...CAPPING OFF MOST TSTORM
DEVELOPMENT AT THIS TIME.  PRECIPITABLE WATER IS STILL ABOVE 100
IN THE AREA...SO HEAVY RAINERS POSSIBLE WITH SLOW MOVEMENT. ACTIVITY
WILL AGAIN CARRY INTO THE EVENING HOURS ACROSS THE AREA...WITH GREATEST
POTENTIAL FOR ISOLATED SEVERE HAIL IN FAR SOUTHEAST COUNTIES WITH
HIGHEST INSTABILITY VALUES...I.E. STRONGEST UPDRAFTS...FOCUSING ON
BOUNDARIES.  WILL GO WITH SCATTERED IN WORDING OF ZONES AND PROBABLY
MENTIONING POSSIBILITY OF LARGE HAIL IN SOUTHEAST ZONES.  CANNOT SEE
ANY MESOSCALE SYSTEM...OTHER THAN UPSLOPE...TO FOCUS TSTORM DEVELOP MENT.
TSTORMS SHOULD WIND DOWN IN MID TO LATE EVEING WITH LOSS OF HEATING.

WILL FOLLOW MOS GUIDANCE FAIRLY CLOSELY.

TLM

In the hours before

Special weather statement, Aug 2, 5:15 PM MDT, 29 minutes before
COZ073-030020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
515 PM MDT SAT AUG 2 1997

...STRONG THUNDERSTORM ENTERING SOUTHEAST PUEBLO COUNTY...

THROUGH 600 PM A STRONG THUNDERSTORM WILL MOVE ACROSS OPEN COUNTRY
OF SOUTHEAST PUEBLO COUNTY...CAPABLE OF PRODUCING 1/2 INCH DIAMETER
HAIL...HEAVY RAIN...WINDS GUSTS UP TO 50 MPH AND FREQUENT
DANGEROUS LIGHTNING.

AT 515 PM PUEBLO DOPPLER RADAR SHOWED THE STRONG THUNDERSTORM 35
MILES SOUTHEAST OF PUEBLO MOVING NORTH-NORTHWEST AT 15 MPH.

TLM
Special weather statement, Aug 2, 5:16 PM MDT, 28 minutes before
COZ073-030020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
515 PM MDT SAT AUG 2 1997

...STRONG THUNDERSTORM ENTERING SOUTHEAST PUEBLO COUNTY...

THROUGH 600 PM A STRONG THUNDERSTORM WILL MOVE ACROSS OPEN COUNTRY
OF SOUTHEAST PUEBLO COUNTY...CAPABLE OF PRODUCING 1/2 INCH DIAMETER
HAIL...HEAVY RAIN...WINDS GUSTS UP TO 50 MPH AND FREQUENT
DANGEROUS LIGHTNING.

AT 515 PM PUEBLO DOPPLER RADAR SHOWED THE STRONG THUNDERSTORM 35
MILES SOUTHEAST OF PUEBLO MOVING NORTH-NORTHWEST AT 15 MPH.

TLM
Special weather statement, Aug 2, 5:31 PM MDT, 13 minutes before
COZ080-030035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
531 PM MDT SAT AUG 2 1997

...VERY STRONG THUNDERSTORM IN SOUTHERN PROWERS COUNTY...

A VERY STRONG THUNDERSTORM WILL MOVING THROUGH OPEN COUNTRY
OF SOUTHERN PROWERS COUNTY THROUGH 630 PM...BRINGING VERY HEAVY
RAIN...HAIL UP TO 1/2 INCH IN DIAMETER AND GUSTY WINDS TO 50 MPH.

AT 530 PM THE THUNDERSTORM WAS 28 MILES SOUTHEAST OF LAMAR...MOVING
EAST-NORTHEAST AT 15 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

TM
Special weather statement, Aug 2, 5:32 PM MDT, 12 minutes before
COZ080-030035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
531 PM MDT SAT AUG 2 1997

...VERY STRONG THUNDERSTORM IN SOUTHERN PROWERS COUNTY...

A VERY STRONG THUNDERSTORM WILL MOVING THROUGH OPEN COUNTRY
OF SOUTHERN PROWERS COUNTY THROUGH 630 PM...BRINGING VERY HEAVY
RAIN...HAIL UP TO 1/2 INCH IN DIAMETER AND GUSTY WINDS TO 50 MPH.

AT 530 PM THE THUNDERSTORM WAS 28 MILES SOUTHEAST OF LAMAR...MOVING
EAST-NORTHEAST AT 15 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

TM
Special weather statement, Aug 2, 5:39 PM MDT, 5 minutes before
COZ073-076-077-081-030045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
539 PM MDT SAT AUG 2 1997

...STRONG THUNDERSTORMS DEVELOPING OVER PORTIONS OF SOUTHEAST
COLORADO...

AT 537 PM DOPPLER RADAR SHOWED STRONG THUNDERSTORMS 10
MILES WEST OF CAMPO IN BACA COUNTY...15 MILES SOUTHWEST OF LA JUNTA
IN OTERO COUNTY...8 MILES SOUTH OF KIM IN EASTERN LAS ANIMAS
COUNTY...AND 7 MILES NORTH OF PUEBLO WEST IN PUEBLO COUNTY.  ALL THE
STORMS EXCEPT THE STORM NORTH OF PUEBLO WEST WERE MOVING
NORTHEAST AT 5 MPH...WHILE THE STORM NORTH OF PUEBLO WEST WAS MOVING
EAST AT 10 MPH.

THESE STORMS WERE CAPABLE OF BRINGING VERY HEAVY RAIN...HAIL UP TO
1/2 INCH IN DIAMETER...WIND GUSTS TO 50 MPH...AND FREQUENT DANGEROUS
LIGHTNING.

TLM
Special weather statement, Aug 2, 5:41 PM MDT, 3 minutes before
COZ073-076-077-081-030045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
539 PM MDT SAT AUG 2 1997

...STRONG THUNDERSTORMS DEVELOPING OVER PORTIONS OF SOUTHEAST
COLORADO...

AT 537 PM DOPPLER RADAR SHOWED STRONG THUNDERSTORMS 10
MILES WEST OF CAMPO IN BACA COUNTY...15 MILES SOUTHWEST OF LA JUNTA
IN OTERO COUNTY...8 MILES SOUTH OF KIM IN EASTERN LAS ANIMAS
COUNTY...AND 7 MILES NORTH OF PUEBLO WEST IN PUEBLO COUNTY.  ALL THE
STORMS EXCEPT THE STORM NORTH OF PUEBLO WEST WERE MOVING
NORTHEAST AT 5 MPH...WHILE THE STORM NORTH OF PUEBLO WEST WAS MOVING
EAST AT 10 MPH.

THESE STORMS WERE CAPABLE OF BRINGING VERY HEAVY RAIN...HAIL UP TO
1/2 INCH IN DIAMETER...WIND GUSTS TO 50 MPH...AND FREQUENT DANGEROUS
LIGHTNING.

TLM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:11 PM MDTSevere Thunderstorm WarningPUBProwers64 min
Aug 1, 7:15 PM MDTSevere Thunderstorm WarningPUBProwers60 min
Aug 1, 7:22 PM MDTSevere Thunderstorm WarningPUBBaca63 min
Aug 2, 3:40 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
Aug 2, 4:40 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.